Texas, 2022

Drought in Texas, July 12 to 31, 2022

July 12 to 31, 2022 · NWS AMA · 2 events in 2 counties and zones

During the month of July some areas, especially in the western combined Panhandles improved while other areas saw degradations in categorical drought per the US Drought Monitor. Overall drought conditions persisted across the combined Panhandles during the month of July.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

During the month of July some areas, especially in the western combined Panhandles improved while other areas saw degradations in categorical drought per the US Drought Monitor. Overall drought conditions persisted across the combined Panhandles during the month of July. Irrigated corn was doing well but well behind schedule. Winter wheat harvest ended with yields well below normal. Rangeland and pasture conditions continued to be poor with an increase in cattle continuing to be sold, well above past years, as supplemental feeding becomes expensive when cattle should be grazing natural grasslands. A couple of wildfires in the Texas occurred during the month of July due to the drought conditions as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 12, 11:51 AM CST, 9 minutes earlier.

Area forecast discussion, Jul 12, 11:51 AM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1251 PM CDT Tue Jul 12 2022

.AVIATION...18Z TAFS...
VFR conditions will prevail at all TAF sites over the next 24
hours. Possible storms at TAF sites from 22-06z time period, but
confidence is too low to note TAFs with anything other than
Amendments as needed. Most favorable TAF site would be KAMA,
possibly KDHT, but still couldn't rule out KGUY. Winds will be
east 5-15kts, shifting southeast in the 0-6z time period. Skies
will be few to scattered high clouds, but possible BKN-OVC mid
clouds if storms come near the TAF sites.

Weber

&&

.PREV DISCUSSION... /Issued 301 AM CDT Tue Jul 12 2022/

DISCUSSION (Today through Monday)...

Overview:
Today and tonight may be our last chance at more widespread
precipitation chances (regarding coverage across the area) for at
least a few days before thunderstorm chances return to the
forecast. Otherwise, hot and dry conditions are expected for sort
of a typical July-like pattern. Thursday through the weekend will
see many areas reaching the triple digit mark. Friday may be the
overall hottest day with most locations around 100-103. Its going
to be a warm weekend across the Panhandles with only small chances
for precipitation across the northwestern parts of the Panhandles.
Widespread severe weather is not anticipated at this time, but any
thunderstorm that forms could produce damaging wind gusts. This
would be in addition to lightning and possibly isolated flooding.

Further Details:
High pressure over the Four Corners region will place the
Panhandles under northwesterly flow aloft through today and
tonight before the high shifts east. This will allow for positive
vorticity advection over the area, and we may get convection to
form off the higher terrain to our west and move into the area.
Any remnant outflow boundaries from this mornings convection will
also play a role on initiation, so this could complicate things as
far as timing and coverage. That said, most of the area will have
at least small chance for precipitation today into tonight.

Tomorrow, the high does shift eastward and place the Panhandles
more directly under the high, and this will be the case for
several days. This may inhibit our precipitation chances slightly,
but we could see small embedded pieces of energy riding around
the high. For now, it does appear our chances are not going to be
very good for precipitation until Saturday and Sunday. This is
when the northwest may be under small chances for precipitation.

Otherwise, the heat will be the other big story with potentially
several days this next week with areas reaching the triple digit
mark. In fact, the heat could end up being the more impactful
weather after today/tonight.

Guerrero

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                93  69  94  71 /  20  30   5   5
Beaver OK                  91  67  96  72 /  10  20   5   5
Boise City OK              87  64  94  67 /  20  30   5   5
Borger TX                  94  70  98  73 /  20  30   5   5
Boys Ranch TX              94  70  97  73 /  20  30   5   5
Canyon TX                  94  68  95  69 /  20  30   5   5
Clarendon TX               94  71  95  73 /  10  20   5   5
Dalhart TX                 90  65  95  67 /  20  30   5   5
Guymon OK                  91  66  96  70 /  10  20   0   5
Hereford TX                95  69  96  70 /  20  30  10   5
Lipscomb TX                93  68  95  72 /  10  20   5   5
Pampa TX                   92  68  94  70 /  10  20   5   5
Shamrock TX                95  70  96  71 /  10  20   5   5
Wellington TX              97  72  98  73 /  10  20   5   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

89
Hazardous weather outlook, Jul 12, 2:28 AM CST, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
328 AM CDT Tue Jul 12 2022

OKZ001>003-TXZ001>020-317-122030-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
328 AM CDT Tue Jul 12 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Thunderstorms are possible through tonight across most of the
combined Panhandles. Widespread severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms are possible for portions of the
Panhandles Saturday and then again Sunday. Widespread severe
weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Roberts

When
July 12, 12:00 PM CST to July 31, 11:59 PM CST
Where
Roberts forecast zone
Reported by
Drought Monitor
Coordinates
35.839, -100.813 (the zone’s center; the record gives no point)

Roberts County began the month of July mostly in Moderate Drought (D1), except for the far southern and eastern sliver of the county in Abnormally Dry (D0). Overall the county was below normal for precipitation, but the north east was the only portion above normal by a few inches of rainfall. Thus Roberts County ended the month of July in mostly Severe Drought (D2) due to the below normal precipitation despite 1 to 3 of rainfall and only a small sliver in the south and east in Moderate Drought.

Drought, Ochiltree

When
July 12, 12:00 PM CST to July 31, 11:59 PM CST
Where
Ochiltree forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

Much of Ochiltree County, except the far north, started the month of July with Moderate Drought (D1) conditions. However, an unfortunate month of little precipitation lead to the entire county under Severe Drought (D2) conditions through most of the month and even worsening to Extreme Drought (D3) across the northwest portion by the last week of the month. A rain event on the last three days of the month (July 29-31) lead to 1 to 3 of rainfall across the northwest portion of the county, which helped to eliminate the extreme drought and end the month of July completely in severe drought across the county.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048241, 1048242.